Thunderstorm Wind, Putnam
- When
- August 16, 4:15 PM EST
- Where
- Putnam County, Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.600, -81.730
In the late afternoon heat, thunderstorms erupted in northeast Kentucky and rolled east, through central West Virginia. Winds gusted to near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the late afternoon heat, thunderstorms erupted in northeast Kentucky and rolled east, through central West Virginia. Winds gusted to near 60 mph. This caused mostly large branches and trees to fall. However, a few locations did receive large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 2:59 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 359 PM EDT THU AUG 16 2007 .SYNOPSIS... AFTER RECORD HEAT TODAY...COLD FRONT BRINGS GUSTY THUNDERSTORMS TONIGHT. HIGH PRESSURE BUILDS WITH COOLER WEATHER INTO THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY NIGHT/... MANY RECORD HIGHS HAVE BEEN TIED OR BROKEN THIS AFTERNOON...THANKS TO FAVORABLE TIMING IN BETWEEN UPPER LEVEL WAVES ALLOWING FOR FULL HEATING BY THE SUN. CAP HAS BEEN TOO STRONG TO OVERCOME FOR ANY POP UP STORMS...BUT THE UPSTREAM UPPER WAVE HAS DEVELOPED A COMPLEX OF STORMS IN CENTRAL ILLINOIS...WHICH WILL QUICKLY RIDE THROUGH THE FLOW ALONG SHARP TEMPERATURE GRADIENT INTO THE CWA THIS EVENING. AN OLD OUTFLOW BOUNDARY WAS SET BY CONVECTION THIS MORNING...WHICH SHOULD ALSO HELP TO SUSTAIN COMPLEX AS IT GETS HERE. FREEZING LEVEL AROUND 14KFT...SO WHILE HAIL WILL BE POSSIBLE...MAIN THREAT WILL BE GUSTY WINDS THIS EVENING...WITH UNIDIRECTIONAL SHEAR. SPC MAINTAINS SLIGHT RISK OF SEVERE THUNDERSTORMS /AS OF 19Z/. WENT WITH A MAX OF LOW LIKELY POPS RUNNING FROM SOUTHERN TRI-STATE THROUGH COALFIELDS...DESPITE LACK OF QPF SHOWN BY LOCAL HIGH RESOLUTION MODELS WHICH HAVE FAILED TO CAPTURE UPSTREAM CONVECTION. GFS ACTUALLY HAS A DECENT HANDLE OF INCOMING WAVE AND ASSOCIATED PRECIP. MAIN COMPLEX LOOKS TO PASS THROUGH 8PM-MIDNIGHT TIMEFRAME. ONCE WAVE PASSES...SURFACE FRONT SLIPS TO SOUTHERNMOST CWA BY 12Z FRIDAY. DRY AIR AND SUNSHINE TAKES OVER AFTER SOME MORNING SHOWERS IN THE SOUTH. COMPARED TO TODAY...ABOUT TEN DEGREES COOLER FOR HIGHS FRIDAY...WHICH IS STILL UPPER 80S/NEAR 90 IN THE LOWLANDS. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE SETTLES IN ON SATURDAY AND SLOWLY MOVES EAST DURING THE DAY. THIS AIR MASS LOOKS VERY DRY SO HAVE LOWERED THE SKY COVER AND ALSO REDUCED ANY MENTION OF POPS FOR SAT NIGHT AS THE WARM FRONT TRIES TO REORGANIZE TO THE NORTHERN PART OF THE AREA. WHILE SOME SHORTWAVE ENERGY TRIES TO DIVE SE ACROSS THE GREAT LAKES INTO PA...NOT EXPECTING THAT THIS WILL AFFECT THE REGION AS IT IS TOO FAR NORTH AND WITH THE DRY AIRMASS IN PLACE THE MOISTURE SHOULD BE VERY LIMITED. TEMPERATURES ARE A LITTLE TRICKY AT THIS POINT AS THE 850 TEMPERATURE GRADIENT IS VERY TIGHT AND COULD LEAD TO SOME LARGER DIFFERENCES BETWEEN SITES THAN NORMAL. HAVE HELD ON TO SLIGHTLY WARM VALUES IN THE SOUTH LEANING MORE TOWARD THE WARM FWC AND MET...BUT ACROSS THE NORTH...WHERE THE COOLER AIR SHOULD BE IN PLACE...LEANED MORE TOWARD THE MAV/MET NUMBERS. ON SUNDAY...THE MODELS HAVE CHANGED COURSE A BIT AS THE HEIGHTS BEGIN TO BUILD BACK INTO THE AREA AND THE UPPER RIDGE SLIDES EAST OVER THE SOUTHEASTERN US. THIS WILL HELP THE WARM FRONT DEVELOP ACROSS NCENTRAL OHIO AND SRN PA. HAVE LEFT A TIGHT GRADIENT OF POPS ACROSS THE NORTH NEAR THE FRONT...BUT WENT LOWER ON THE POPS ACROSS THE SOUTH. WILL HAVE TO WATCH THE NW FLOW ALOFT AS IT COULD HELP PUSH THE SHOWERS FURTHER SOUTH ON SUNDAY...SHOULD THE FLOW TURN MORE. WITH THE HEIGHTS BUILDING...THE WARMER TEMPERATURES SHOULD BEGIN TO RETURN. HAVE STARTED TO PUSH VALUES UP...A TOUCH ABOVE THE 12Z MEX. && .LONG TERM /MONDAY THROUGH THURSDAY/... OVERALL...THE EXTENDED RANGE MODELS ARE IN DECENT AGREEMENT SHOWING THE RIDGING OVER THE SOUTHERN HALF OF THE COUNTRY CONTINUING THROUGH THE PERIOD. OVER THE OHIO VALLEY...THE TROUGH THAT DIVES SOUTHWARD FOR THE WEEKEND...GRADUALLY PULLS OUT AND THE HEIGHTS AGAIN BUILD TOWARD MID WEEK WITH A RETURN TO THE WARMER CONDITIONS EXPECTED. HPCS PATTERN WAS ALONG THIS LINE SO HAVE GENERALLY FOLLOWED THIS SCENARIO. FOR MONDAY...AS THE UPPER TROUGH PULLS AWAY...A WARM FRONT SLIDES SLOWLY NORTHWARD ACROSS THE REGION AND COULD BE A FOCUS FOR SHOWERS AND THUNDERSTORMS AS THE MOISTURE BUILDS. WILL NEED TO WATCH FOR THE POTENTIAL FOR SOME STRONGER STORMS AS THE FLOW ALOFT IS NORTHWEST...WHICH OFTEN HELPS TO AID THE STORM DEVELOPMENT. WITH MORE CLOUDS AROUND...HELD TEMPERATURES DOWN A TOUCH IN THE MID TO UPPER 80S...BUT IT COULD BE A TOUCH COOLER IN THE NORTH...DEPENDING UPON WHERE THE RAIN SHIELD WITH THE ISENTROPIC LIFT SETS UP. ON TUESDAY...THE WARM FRONT BEGINS TO LIFT AWAY FROM THE AREA SO GRADUALLY ALLOW THE POPS TO LESSEN DURING THE DAY AND ALSO BEGIN TO RAISE TEMPERATURES. ON WEDNESDAY AND THURSDAY...THE UPPER RIDGE PUSHES INTO THE AREA...AND THE SOUTHWEST FLOW AT THE SURFACE SHOULD ALLOW THE HEAT TO BUILD. HAVE RAISED TEMPERATURES A TOUCH FROM THE MEX AND HPC GUIDANCE FOR HIGHS AS THE HEAT SHOULD BE BUILDING. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... COMPLEX OF GUSTY STORMS AND ASSOCIATED DEGRADED CONDITIONS MAY IMPACT KHTS...KCRW...AND KBKW BETWEEN 00Z-06Z. AFTER 06Z...ALL TERMINALS /EXCEPT KBKW/ COULD DROP INTO IFR AS CLOUDS BEGIN TO BREAK LATE TONIGHT. KEKN PROBABLY WILL GET INTO LIFR FOR A FEW HOURS. VFR TAKES OVER AFTER 13Z FRIDAY. AVIATION OUTLOOK...18Z FRI-TUE...EACH LATE NIGHT/EARLY MORNING COULD YIELD IFR VALLEY FOG...ESPECIALLY KEKN /IFR OR WORSE/. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...ESS LONG TERM...ESS AVIATION...MDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EDT THU AUG 16 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 436 AM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE AREA TODAY THROUGH THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Charleston,WV radar (KRLX), 32 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
19 thunderstorm wind, 2 hail. Local standard time, as filed.
A few trees were blown down in town.
Numerous trees or large branches were blown down, some falling on power lines.
Large branches were blown down.
Trees fell onto power lines.
Trees were blown down on Route 36.
Trees fell onto power lines.
Trees fell onto power lines.
Trees fell along Route 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48398, 48395, 48396, 48399, 48400, 48402, 48404, 48405, 48406, 48407, 48409, 48408, 48410, 48411, 48416, 48412, 48413, 48421, 48419, 48417, 48420.